Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 3, NWS Hanford, CA

January 7, 2017Fresno County, Tulare County, California

NWS Hanford, CA issued this flash flood warning at Jan 7, 2017, 2:17 PM PST for Fresno County, Tulare County, California. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 7, 2017, 2:17 PM PST (22:17 UTC)
Expired
Jan 7, 2017, 3:15 PM PST
In force
58 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

Counties Fresno County, CA, Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 78 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 7, 2:44 PM PSTFLOOD2 Ene Three Rivers, CAREPORTED AT 36.459673 -118.871483. ROADWAY FLOODED REPORTED BY CHP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2017-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2017-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 644 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
644 m²/s²
0-3 km storm-relative helicity
927 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

081 
WGUS56 KHNX 072217
FFWHNX
CAC019-107-072315-
/O.NEW.KHNX.FF.W.0003.170107T2217Z-170107T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
217 PM PST SAT JAN 7 2017

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  East central Fresno County in central California...
  Central Tulare County in central California...

* Until 315 PM PST

* At 215 PM PST, Doppler radar and automated rain gauges indicated
  heavy rain falling across the warned area. Up to three inches of
  rain has already fallen. Flash flooding is expected to begin
  shortly. Rock and mud slides will be possible, especially over the
  Rough Fire burn scar.

* Some locations that will experience flooding include...
  Oak Opening, Johnsondale, Wolverton Point, Marble Fork Kaweah,
  Ponderosa, Springville, Grant Grove, Wet Meadows, Farewell Gap,
  Park Ridge, Big Meadows, Peppermint, Uhl, Case Mountain, Camp
  Nelson, Lodgepole, Quaking Aspen, Giant Forest and Hume Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3701 11886 3589 11831 3587 11866 3608 11887
      3650 11887 3699 11906

$$

Riley
1 follow-up statement
774 
WGUS76 KHNX 072307
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
307 PM PST SAT JAN 7 2017

CAC019-107-072316-
/O.EXP.KHNX.FF.W.0003.000000T0000Z-170107T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fresno CA-Tulare CA-
307 PM PST SAT JAN 7 2017

...THE FLASH FLOOD WARNING FOR EAST CENTRAL FRESNO AND CENTRAL TULARE
COUNTIES WILL EXPIRE AT 315 PM PST...

The heavy rain has ended, but areas of moderate rain will continue
across the warned area. Rock and mud slides will continue to be
possible. 

LAT...LON 3701 11886 3589 11831 3587 11866 3608 11887
      3650 11887 3699 11906

$$

Riley

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 4:45 AM PST, 9 hours 32 minutes earlier.

Area forecast discussion, Jan 7, 4:45 AM PST, 9 hours 32 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
445 AM PST Sat Jan 7 2017

.SYNOPSIS...Periods of heavy rain and high Sierra snow will
continue over the central California interior through Sunday
night. Much of next week will be mild and wet as storm
systems track inland from the Pacific.

&&

.DISCUSSION...
Short Term(Today through Tuesday night)...An abundance of
tropical moisture aloft is streaming eastward into central
California this morning, and it will continue to do so for the
next 12 to 18 hours as a strong moisture laden jet resides over
the CWA. The orographic regions perpendicular to this jet
(generally the west slope of the Sierra) will receive heavy
precipitation totals during this time. The advection of warm air
aloft will raise snow levels to 9,000 feet or higher by late this
afternoon. Above this elevation, snow will fall by the foot over
the high Sierra through tonight. Rain in the lower elevations
above the San Joaquin Valley floor will be heavy at times through
at least this evening. Folks living near small streams and rivers
and near wildfire burn scars should remain alert for rising
waters, possible mud and debris flows and road flooding through
tonight. This not only includes the Sierra foothills but also the
Kern County mountains. The Kern county desert and much of the San
Joaquin Valley, particularly the west side and south end, will be
somewhat rain shadowed. Winds will be gusty in these regions
through this evening. The presence of a barrier jet on the east
side of the San Joaquin Valley today will also support gusty
southeast winds mainly north of Fresno County.

The atmospheric river will shift northward into northern
California later tonight and Sunday as the upper level trough
deepens over the Pacific and an upper level ridge amplifies over
the central and southern part of the state. During this time, much
of the San Joaquin Valley in addition to Kern County will get a
break from wet weather. Precip will likely continue in the
orographic regions of the Sierra and possible across the extreme
northern parts of the San Joaquin valley. A cold front approaching
from the northwest will bring a southward shift of the atmospheric
river Sunday evening. Precip should return to Kern county late
Sunday night and continue into Monday as the cold front exits
south and east of the CWA. A slow drying, clearing trend should
take place Monday afternoon in the wake of the cold front except
in the foothills and higher elevations of the Sierra where showers
will likely continue. Snow levels will lower to about 5500 feet
in the Sierra Monday afternoon, then fluctuate little through
Tuesday night. Otherwise, a zonal flow aloft will reside over
central California through Tuesday night. Weak upper level
disturbances embedded in this flow could generate additional
showers along the west slopes of the Sierra during this time.

Extended Periods(Wednesday through next Saturday)...
Unsettled pattern continuing through Friday night as a series of
disturbances are forecast to move through the Central Ca Interior.
Models are different in their solution with timing, however none of
these systems appear to be a "major" system. The ensemble guidance
is not budging to much from keeping a chance of precip in the area
Guidance is trying to clear things out by Saturday as a ridge of
high pressure builds on over the CWA.

&&

.AVIATION...
MVFR conditions developing over the Sierra Nevada and foothills in
clouds and precipitation after 09z Saturday...then widespread MVFR
and areas of IFR conditions after 18z Saturday. Areas MVFR in
theTehachapi Mountains after 15z Saturday. Otherwise VFR conditions
will prevail with local MVFR visibilities in precipitation over the
central California interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Flash Flood Watch through Monday afternoon CAZ093>097.

Flood Watch through Monday afternoon CAZ089>092.

&&

Short term/Public...Durfee
Extended Public/avn/fw...JDB
Synopsis...Durfee

weather.gov/hanford

In the hours before

Local storm report, Jan 7, 8:37 AM PST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
837 AM PST SAT JAN 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     DEBRIS FLOW      1 NE LAKE ISABELLA      35.64N 118.47W
01/07/2017                   KERN               CA   LAW ENFORCEMENT

            REPORTED AT 35.639262 -118.465743. SLIGHT
            ROCKSLIDE / ROCKS AND MUD IN RD.

&&

WP
Local storm report, Jan 7, 11:16 AM PST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1116 AM PST SAT JAN 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     FLOOD            2 WNW TEHACHAPI         35.14N 118.47W
01/07/2017                   KERN               CA   LAW ENFORCEMENT

            ROADWAY FLOODING BEGINNING AT HWY 58 AND SR
            202. REPORTED BY CHP.

&&

WP
Local storm report, Jan 7, 11:19 AM PST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1119 AM PST SAT JAN 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     FLOOD            1 SE RED ROCK CANYON    35.31N 117.99W
01/07/2017                   KERN               CA   LAW ENFORCEMENT

            REPORTED AT 35.312224 -117.986958. ROADWAY
            FLOODING REPORTED BY CHP AT HWY 14 AND
            REDROCK RANDSBURG ROAD..

&&

WP
Local storm report, Jan 7, 12:32 PM PST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1232 PM PST SAT JAN 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     FLOOD            11 W CALIFORNIA HOT SPR 35.89N 118.86W
01/07/2017                   TULARE             CA   LAW ENFORCEMENT

            REPORTED AT 35.891299 -118.861304, ROAD M-62
            IS 'WASHED OUT", REPORTED BY CHP.

&&

WP
Local storm report, Jan 7, 12:34 PM PST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1234 PM PST SAT JAN 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     FLOOD            11 W CALIFORNIA HOT SPR 35.89N 118.86W
01/07/2017                   TULARE             CA   LAW ENFORCEMENT

            REPORTED AT 35.891299 -118.861304, ROAD M-52
            IS 'WASHED OUT", REPORTED BY CHP.

&&

WP
Local storm report, Jan 7, 1:31 PM PST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
131 PM PST SAT JAN 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     FLOOD            5 N LIVINGSTON          37.46N 120.74W
01/07/2017                   MERCED             CA   LAW ENFORCEMENT

            REPORTED AT 37.462962 -120.739831. ROADWAY
            FLOODING AT HARDING/CORTEZ REPORTED BY CHP.

&&

WP

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 4:26 AM PSTWind AdvisoryHNX13 hr
Jan 7, 9:03 AM PSTRiver Flood WarningHNXMariposa54 hr
Jan 7, 9:30 AM PSTAreal Flood AdvisoryHNXKern60 min
Jan 7, 10:29 AM PSTAreal Flood AdvisoryHNXKern61 min
Jan 7, 11:57 AM PSTAreal Flood AdvisoryHNXFresno, Tulare63 min
Jan 7, 12:57 PM PSTFlash Flood WarningHNXFresno, Tulare63 min
Jan 7, 3:34 PM PSTFlash Flood WarningHNXKern56 min

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.